Florida, 2009Funnel Cloud in Florida, July 5, 2009
July 5, 2009 · NWS MFL · 1 event in 1 county or zone
Isolated afternoon thunderstorms produced a funnel cloud over Weston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated afternoon thunderstorms produced a funnel cloud over Weston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 5, 1:19 PM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 5, 1:19 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
219 PM EDT SUN JUL 5 2009
.SYNOPSIS...SEEMS LIKE SUBSIDENCE ASSOCIATED WITH M/U LVL RIDGE
OVER GULF OF MEX/FLORIDA PENINSULA HAS MANAGED TO KEEP CONVECTION
AT A MINIMUM SO FAR TODAY. LATEST RUC ANALYSIS ALSO INDICATED
DIVERGENT FLOW AT THE LOWER LEVELS (850MB). IN SPITE OF THE
ABUNDANT MOISTURE AND DIURNAL HEATING, ONLY ISOLD SHOWERS HAVE
DEVELOPED AT BEST.
&&
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...ONLY ISOLD ACTIVITY
EXPECTED OVER MOST OF THE AREA...MAINLY THIS EVENING. THE
MID/UPPER LVL RIDGE MAY SLIGHTLY SHIFT SOUTHWARD MONDAY WHILE THE LOW
LVL ATLC RIDGE CONTINUES TO PUMP ABUNDANT MOISTURE OVER THE LOCAL
AREA. THIS WILL RESULT IN BETTER ATMOSPHERIC CONDITIONS WITH LESS
SUBSIDENCE, WHICH IN TURN WILL RESULT IN HIGHER CHANCES FOR
RAIN...ESPECIALLY IN AREAS WHERE SEA/LAKE BREEZES MEET. SSW
STEERING FLOW WILL PUSH ANY SHWR/TSTMS NORTHWARD/NORTHEASTWARD
FAVORING THE LAKE REGION AND PALM BEACH COUNTY. WL GO WITH LIKELY
POPS FOR THESE AREAS MONDAY AFTERNOON WITH SCATTERED POPS
ELSEWHERE. BY TUESDAY THE M/U RIDGE WILL BEGIN TO SHIFT BACK NORTH
WITH SUBSIDENCE INCREASING AGAIN...THEREFORE SLIGHTLY LOWER POPS
EXPECTED. THE STEERING FLOW WILL ALSO BE MORE SOUTHERLY WHICH WILL
TEND TO CONCENTRATE CONVECTION MAINLY OVER INTERIOR AREAS/LAKE REGION.
&&
.LONG TERM...WEDNESDAY THROUGH SUNDAY...THE LOCAL AREA WILL REMAIN
UNDER A DEEP LAYER RIDGE WHICH WILL TEND TO LIMIT SHWR/TSTM
ACTIVITY. HOWEVER, LOCAL EFFECTS WILL LIKELY PLAY AN IMPORTANT
ROLE IN ANY CONVECTIVE ACTIVITY. THE LOW LEVEL ATLANTIC RIDGE WILL
BUILD WESTWARD OVER THE PENINSULA AND THIS WILL RESULT IN SFC
WINDS GRADUALLY SHIFTING TO SOUTHEAST/EAST THROUGH THIS PERIOD,
WHICH WILL ALLOW THE EAST COAST SEA BREEZE TO PENETRATE FURTHER
INLAND WITH THE INITIATION OF CONVECTION HAPPENING MAINLY OVER
INTERIOR SECTIONS.
.MARINE...A LIGHT TO GENTLE MOSTLY SOUTH FLOW WILL PREVAIL THROUGH
MID WEEK. THE SFC WINDS WILL SHIFT TO MORE SOUTHEAST TO EAST, BUT
REMAIN LIGHT, TOWARD THE END OF THE WEEK AS THE ATLANTIC RIDGE
BUILDS WESTWARD. SEAS WILL REMAIN AT 2 FEET OR LESS.
&&
.FIRE WEATHER...NO CONCERNS AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 77 91 75 91 / 20 50 20 30
FORT LAUDERDALE 78 91 77 90 / 30 40 20 20
MIAMI 79 92 79 92 / 30 40 20 20
NAPLES 77 90 77 90 / 20 30 20 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
SHORT TERM/LONG TERM/MARINE/FIRE...47/RGH
AVIATION...60/BD
Hazardous weather outlook, Jul 5, 2:24 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
324 PM EDT SUN JUL 5 2009
FLZ063-066>075-168-172>174-061000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
324 PM EDT SUN JUL 5 2009
...SCATTERED THUNDERSTORMS POSSIBLE THROUGH EARLY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS ALL OF SOUTH FLORIDA. A FEW
STORMS WILL POSSIBLY BECOME STRONG OVER THE INTERIOR AREAS. THE
PRIMARY IMPACTS BEING GUSTY WINDS, FREQUENT LIGHTNING STRIKES, AND
LOCALLY HEAVY RAINFALL.
WIND: WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS OVER THE INTERIOR AREAS THIS AFTERNOON.
FLOODING: WITH SEVERAL DAYS OF RAINFALL ACROSS SOUTH FLORIDA AND THE
STEERING WINDS BEING LIGHT, MINOR FLOODING OF LOW LYING AND FLOOD
PRONE AREAS WILL BE POSSIBLE OVER GLADES COUNTY AS ANY THUNDERSTORMS
WILL BE SLOW MOVING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AFTERNOON AND EARLY EVENING THUNDERSTORMS CAN BE EXPECTED EACH
DAY, WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL THE BIGGEST THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
STRASSBERG
In the hours before
Special weather statement, Jul 5, 4:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
559 PM EDT SUN JUL 5 2009
FLZ067-068-168-052230-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
559 PM EDT SUN JUL 5 2009
...STRONG THUNDERSTORM MOVING ACROSS SOUTHEAST METRO PALM BEACH
COUNTY...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOYNTON BEACH AND LAKE WORTH...MOVING EAST
SOUTHEAST AT 10 MPH.
THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS TO
40 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2641 8006 2641 8020 2667 8021 2669 8005
TIME...MOT...LOC 2157Z 289DEG 8KT 2653 8010
GR
Funnel Cloud, Broward
- When
- July 5, 5:15 PM EST to 5:25 PM EST
- Where
- Broward County, 8.35 mi NNE of Miramar
- Reported by
- Other Federal Agency
- Coordinates
- 26.118, -80.370
Multiple reports of a funnel cloud were received over Weston. No touch down was indicated or observed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 5 to 31, 20092 deaths · 1 event
- Damaging Wind in Alabama, July 5, 2009$250,000 · 55 kt wind · 1 event
- Flash Flooding and Lightning Strike in Tennessee, July 5, 2009$110,000 · 3 events
- Hail and Damaging Winds in Alabama, July 5 to 9, 20091 injured · $33,000 · 1.25 in hail · 19 events
- Damaging Winds in Tennessee, July 5, 2009$100,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 5, 2009$81,000 · 54 kt wind · 5 events
- Damaging Winds in South Carolina, July 5, 2009$53,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 5, 2009EF0 · 16 events
- Hail and Damaging Winds in Texas, July 5, 2009$16,000 · 55 kt wind · 5 events
- Heavy Rain in Arkansas, July 5 to 30, 200911 events
- Hail in Colorado, July 5, 20091.5 in hail · 8 events
- Tornado and Hail in Colorado, July 5, 2009EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186326.